Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 44, NWS Austin/San Antonio, TX

September 22, 2018Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 22, 2018, 6:04 AM CDT for Travis County, Williamson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2018, 6:04 AM CDT (11:04 UTC)
Expired
Sep 22, 2018, 9:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 26 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.1 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1928 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WGUS54 KEWX 221104
FFWEWX
TXC453-491-221400-
/O.NEW.KEWX.FF.W.0044.180922T1104Z-180922T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
604 AM CDT SAT SEP 22 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Southeastern Williamson County in south central Texas...
  Northeastern Travis County in south central Texas...

* Until 900 AM CDT

* At 603 AM CDT, doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Earlier storms overnight 
  produced a widespread 2 to 4 inches of rain across the warned 
  area, with pockets in excess of 6 inches across southeastern 
  Williamson county. Additional rainfall of 1 to 2 inches is possible 
  on top of what has already fallen. Flash flooding is occurring.

* Some locations that will experience flooding include...
  Round Rock, Georgetown, Pflugerville, Taylor, Elgin, Granger, 
  Windemere, Hutto, Manor, Thrall, Weir, Coupland, Rices Crossing, 
  Hoxie, Beyarsville, Wells Branch, Waterloo, Jonah and Noack.

This includes the following streams and drainages...Lake Creek, Bull
Branch, Little Dry Brushy Creek, Gilleland Creek, Willis Creek,
Walnut Creek, San Gabriel River, McNutt Creek, Turkey Creek, Holynok
Creek, Middle Yegua Creek, Pecan Branch, Houghton Branch, Mustang
Creek, Yankee Branch, South Fork Mustang Creek, Wilbarger Creek,
Wells Branch, Weir Branch, Cottonwood Creek, Cross Creek, Brushy
Creek, Chandler Branch, Harris Branch, Battleground Creek, Opossum
Creek, Dry Creek, Mileham Branch, Little Sandy Creek and Dry Brushy
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3063 9723 3046 9716 3040 9733 3042 9737
      3028 9745 3029 9746 3041 9771 3062 9764
      3073 9749

$$

RUNYEN
1 follow-up statement
231 
WGUS74 KEWX 221359
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
859 AM CDT SAT SEP 22 2018

TXC453-491-221409-
/O.EXP.KEWX.FF.W.0044.000000T0000Z-180922T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Williamson TX-Travis TX-
859 AM CDT SAT SEP 22 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WILLIAMSON AND
NORTHEASTERN TRAVIS COUNTIES WILL EXPIRE AT 900 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3063 9723 3046 9716 3040 9733 3042 9737
      3028 9745 3029 9746 3041 9771 3062 9764
      3073 9749

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 4:00 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 22, 4:00 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
400 AM CDT Sat Sep 22 2018

.SHORT TERM (Today through Sunday)...
Cold front encountering a tropically moist airmass with PWs of 2 to
2.5 inches has generated an eastward moving band of showers and
thunderstorms with embedded heavy rains. The band is moving out of
the Hill Country into the I-35 corridor. Have cancelled the Flash
Flood Watch for most of the Hill Country and all of the Edwards
Plateau where rains have ended. Have maintained the far southeastern
Hill Country and added Bexar and Comal counties where the heaviest
rains are ongoing. The band will move east of the I-35 corridor by
sunrise to near the Coastal Plains by midday. Have shifted the POPs
and heavy rain accordingly. Expect the heaviest rains to shift east
of our area during the afternoon. A mid level low will move into
South Central Texas tonight and may cause the front to drift back
northwest a little. A moist airmass lingers east of these features
and have low POPs mainly east of I-35 tonight into Sunday and added
the Hill Country on Sunday in proximity to the mid level low.

&&

.LONG TERM (Sunday Night through Friday)...
The mid level low lingers early next week while the front dissipates.
The deepest moisture remains across eastern areas keeping low POPs
there. The mid level low fills and dissipates underneath a broad
upper level trough mid to late week. Deeper moisture spreads to most
areas with low POPs returning to most areas. There is a potential of
a front drifting into Central Texas which could enhance rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              81  68  84  69  88 /  30  20  20  10  20
Austin Bergstrom Intl Airport  82  68  84  69  88 /  30  20  20  10  20
New Braunfels Muni Airport     83  68  85  68  89 /  30  10  20  10  20
Burnet Muni Airport            77  65  80  67  85 /  10  20  20  10  20
Del Rio Intl Airport           81  67  85  67  88 /  10  -   -   -   -
Georgetown Muni Airport        80  67  82  68  87 /  50  30  20  20  20
Hondo Muni Airport             83  67  85  68  88 /  10  10  10  -   10
San Marcos Muni Airport        82  67  84  68  88 /  30  10  20  10  20
La Grange - Fayette Regional   85  69  86  71  89 /  80  30  30  20  20
San Antonio Intl Airport       82  67  85  68  87 /  20  10  10  -   10
Stinson Muni Airport           84  69  86  69  88 /  30  10  10  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for Bandera-Bexar-
Blanco-Comal-Kendall-Medina.

&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...04
Hazardous weather outlook, Sep 22, 5:10 AM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
510 AM CDT Sat Sep 22 2018

TXZ171>173-183>194-202>209-217>225-228-231015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
510 AM CDT Sat Sep 22 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Showers and thunderstorms will produce locally heavy rains mainly
this morning. These rains will cause flash flooding and river
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, any reports of heavy
rainfall or flooding are appreciated.

In the hours before

Local storm report, Sep 22, 2:28 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
228 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     FLASH FLOOD      3 WSW BERTRAM           30.72N 98.10W
09/22/2018                   BURNET             TX   LAW ENFORCEMENT

            THE BURNET COUNTY SHERIFFS OFFICE REPORT
            SEVERAL LOW WATER CROSSINGS FLOODED ALONG
            COUNTY ROAD 330 IN SOUTHEAST BURNET COUNTY.

&&

PAY
Special weather statement, Sep 22, 3:28 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
328 AM CDT SAT SEP 22 2018

TXZ204-205-220-220900-
Bexar TX-Atascosa TX-Medina TX-
328 AM CDT SAT SEP 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEDINA...
NORTHWESTERN ATASCOSA AND SOUTHWESTERN BEXAR COUNTIES UNTIL 400 AM
CDT...

At 328 AM CDT, Doppler radar was tracking a strong thunderstorm over
Natalia, or near Devine, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Devine, Lytle, Somerset, Natalia, Lacoste, Pearson, Noonan, Von Ormy
and Macdona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2909 9893 2926 9902 2939 9873 2919 9862
TIME...MOT...LOC 0828Z 249DEG 28KT 2920 9890

RUNYEN
Local storm report, Sep 22, 3:32 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
332 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     FLASH FLOOD      2 NE LAKEHILLS          29.61N 98.93W
09/22/2018                   BANDERA            TX   LAW ENFORCEMENT

            LAW ENFORCEMENT INDICATED THAT PARK ROAD 37
            WAS CLOSED DUE TO HIGH WATER IN A FEW
            LOCATIONS.

&&

PAY
Local storm report, Sep 22, 4:18 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
418 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      1 W CROSS MOUNTAIN      29.65N 98.68W
09/22/2018                   BEXAR              TX   COUNTY OFFICIAL

            THERE ARE MULTIPLE ROADS CLOSED ON THE
            WESTERN AND NORTHWESTERN SIDE OF BEXAR
            COUNTY DUE TO HEAVY RAIN AND WATER OVER THE
            ROAD.

&&

PAY
Local storm report, Sep 22, 4:31 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
431 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      HONDO                   29.35N 99.14W
09/22/2018                   MEDINA             TX   LAW ENFORCEMENT

            LAW ENFORCEMENT INDICATES THAT SEVERAL
            COUNTY ROADS ARE FLOODED ON THE SOUTHERN
            HALF OF THE COUNTY.

&&

PAY
Local storm report, Sep 22, 5:31 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     FLASH FLOOD      2 N TERRELL HILLS       29.51N 98.44W
09/22/2018                   BEXAR              TX   COUNTY OFFICIAL

            THERE ARE SEVERAL LOW WATER CROSSINGS
            FLOODED AND CLOSED FROM THE NORTH-CENTRAL TO
            NORTHWEST SIDE OF BEXAR COUNTY.

&&

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:04 PM CDTSpecial Weather StatementEWXLee41 min
Sep 21, 9:39 PM CDTSpecial Weather StatementEWXLee51 min
Sep 21, 10:04 PM CDTAreal Flood AdvisoryEWXLee116 min
Sep 21, 10:50 PM CDTAreal Flood AdvisoryEWXLee, Travis, Williamson3 hr
Sep 21, 11:24 PM CDTSpecial Weather StatementEWXWilliamson51 min
Sep 21, 11:37 PM CDTFlash Flood WarningEWXWilliamson5 hr
Sep 22, 12:00 AM CDTAreal Flood AdvisoryEWXBandera, Kendall, Kerr3 hr
Sep 22, 12:28 AM CDTFlash Flood WarningEWXBandera3 hr
Sep 22, 1:01 AM CDTFlash Flood WarningEWXBurnet, Travis, Williamson6 hr
Sep 22, 1:29 AM CDTAreal Flood AdvisoryEWXUvalde3 hr
Sep 22, 1:41 AM CDTAreal Flood AdvisoryEWXMedina3 hr
Sep 22, 1:53 AM CDTSpecial Weather StatementEWXWilliamson37 min
Sep 22, 2:14 AM CDTFlash Flood WarningEWXBandera, Medina3 hr
Sep 22, 2:45 AM CDTRiver Flood WarningEWXWilliamson11 hr
Sep 22, 3:02 AM CDTFlash Flood WarningEWXBexar3 hr
Sep 22, 3:12 AM CDTFlash Flood WarningEWXMedina3 hr
Sep 22, 3:28 AM CDTSpecial Weather StatementEWXMedina32 min
Sep 22, 4:05 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio3 hr
Sep 22, 4:24 AM CDTFlash Flood WarningEWXBexar3 hr
Sep 22, 4:28 AM CDTFlash Flood WarningEWXWilliamson2 hr
Sep 22, 4:33 AM CDTAreal Flood AdvisoryEWXComal, Hays3 hr
Sep 22, 5:11 AM CDTRiver Flood WarningEWXBandera4 hr
Sep 22, 5:22 AM CDTAreal Flood AdvisoryEWXTravis, Williamson113 min
Sep 22, 6:21 AM CDTRiver Flood WarningEWXBexar9 hr
Sep 22, 6:37 AM CDTAreal Flood AdvisoryEWXBandera, Bexar, Medina113 min
Sep 22, 8:48 AM CDTRiver Flood WarningEWXBexar36 hr
Sep 22, 8:48 AM CDTRiver Flood WarningEWXMedina26 hr
Sep 22, 8:48 AM CDTRiver Flood WarningEWXBexar55 hr
Sep 22, 9:05 AM CDTRiver Flood WarningEWXFrio3 days
Sep 22, 9:16 AM CDTAreal Flood AdvisoryEWXWilliamson3 hr
Sep 22, 2:30 PM CDTRiver Flood WarningEWXVal Verde22 hr
Sep 22, 2:35 PM CDTRiver Flood WarningEWXBexar, Wilson24 hr
Sep 22, 6:59 PM CDTRiver Flood WarningEWXVal Verde22 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.